Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Raleigh, NC

March 26, 2002Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 26, 2002, 7:17 PM EST for Wake County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2002, 7:17 PM EST (00:17 UTC)
Expired
Mar 26, 2002, 8:00 PM EST
In force
43 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 7:40 PM ESTHail 0.75Raleigh, NCDime size hail was reported at Creedmoor and Lynn Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 270017
SVRRAH
NCC183-270045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
716 PM EST TUE MAR 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 800 PM EST

* AT 716 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF APEX...MOVING NORTHEAST AT
  40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  APEX
  CARY
  KNIGHTDALE
  MORRISVILLE
  NEW HOPE
  RALEIGH
  WAKE FOREST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

GL/DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:20 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 26, 2:20 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EST TUE MAR 26 2002

THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING CONTINUES.
GREATEST THREAT CONTINUES ACROSS THE SANDHILLS AND SOUTHERN COASTAL
PLAIN WHERE GREATEST INSTABILITY PRESENT. MOST OF CENTRAL NC HAS
WARMED CONSIDERABLY INTO THE MID 70S TO AROUND 80. LINGERING COOL
POOL CONFINED TO VA BORDER REGION AND RETREATING RAPIDLY.

WILL INCLUDE WIDESPREAD SHRAS/TSRAS FOR TONIGHTS FORECAST AND HAVE
THEM DIMINISH LATE THIS EVE/AROUND MIDNIGHT. WILL INCLUDE ENHANCED
WORDING OF STRONG THUNDERSTORMS. LOW LEVELS DRY OUT SLOWLY BEHIND
COLD FRONT SO WILL WORD FORECAST AS GRADUAL CLEARING OVERNIGHT.

FAIR AND DRY WEATHER EXPECTED THROUGH THE REMAINDER OF THE WORK
WEEK. WESTERLY FLOW AHEAD OF WEAK TROF THAT PASSES THROUGH AREA ON
FRIDAY SHOULD RESULT N PARTLY CLOUDY SKIES ONLY. GUIDANCE TEMPS IN
GOOD AGREEMENT AND WILL NOT DEVIATE MUCH.

FOR THE EXTENDED PERIOD....MODELS DIFFER ON THE TIMING OF THE NEXT
FRONTAL SYSTEM FROM SATURDAY THROUGH MONDAY. SOME MODELS AVN/CANADIAN
WAIT UNTIL SUNDAY/MONDAY TIME FRAME ON THE FRONT. MRF/UKMET SEEM
INCLINED TO BRING THINGS THROUGH FROM SATURDAY TO MONDAY. THE PARENT
LOW WILL BE FAR TO THE NORTH OF NORTH CAROLINA WITH BEST LIFT AROUND
IT AND SHEARING OF THE FRONTAL BOUNDARY IN THIS REGION OF THE COUNTRY.
THUS WILL JUST INCLUDE CHANCE OF SHOWERS ON SUNDAY AND MONDAY AND GO
WITH THE SLOWER SOLUTION.

.RAH...SVR WW 43 WESTERN PORTIONS OF PIEDMONT THROUGH 600 PM.

BLAES/CLINE

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.